Georgia, 2008

Hail and Damaging Winds in Georgia, May 21, 2008

May 21, 2008 · NWS JAX · 24 events in 9 counties and zones

A cluster of pre-frontal storms first began to impact southeast Georgia before dawn which produced widespread wind damage. Later during the afternoon, large hail storms developed as an upper level short wave trough traversed an unstable airmass with a quasi-stationary front extending near the Florida-Georgia state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cluster of pre-frontal storms first began to impact southeast Georgia before dawn which produced widespread wind damage. Later during the afternoon, large hail storms developed as an upper level short wave trough traversed an unstable airmass with a quasi-stationary front extending near the Florida-Georgia state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 7:40 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 20, 7:40 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 PM EDT TUE MAY 20 2008

.SHORT TERM...ALTHOUGH THE BIG PROBLEM FOR OUR NEIGHBORS TO NORTH
HAS BEEN IMPRESSIVE CONVECTIVE ACTIVITY...MAIN CONCERN OVER OUR
AREA HAS BEEN THE DRY CONDITIONS. DEWPOINTS MIXING DOWN INTO THE
UPPER 40S IN SOME CASES OVER NORTH FLORIDA HAS RESULTED IN AT
LEAST TWO NEW WILDFIRE STARTS ACROSS THE AREA. SOUTHWEST FLOW OFF
THE GULF OF MEXICO HAS INCREASED MOISTURE LEVELS SOMEWHAT OVER THE
NORTHERN SECTIONS AND PROVIDES AN OPPORTUNITY FOR APPROACHING
SHORTWAVE TO TRIGGER SOME ACTIVITY FOR THE OVERNIGHT PERIOD.

HOWEVER...WITH LOSS OF HEATING AND THE FACT THAT MID LEVEL TEMPS
ARE SOME 3 TO 4 DEGREES COOLER OVER OUR AREA THAN SOURCE REGION
FOR THUNDERSTORMS...FEEL ACTIVITY WILL BE ISOLATED TO LOW END SCT
AT BEST AND WILL NOT BE AS STRONG. THAT SAID...CANNOT RULE OUT AN
ISOLATED STRONG CELL GIVEN THE SEVERITY OF ACTIVITY TO THE
NORTH...BUT LOOKS AS THOUGH MAJORITY OF THE DYNAMICS WILL SHIFT
EAST INTO THE ATLANTIC TONIGHT.

CURRENT FORECAST HAS A GOOD HANDLE ON ALL ITEMS MENTIONED ABOVE
AND NO CHANGES ARE PLANNED.

.AVIATION...WINDS STILL BREEZY FROM THE SW AROUND 13G22KT EARLY
THIS EVENING. GFS AND NAM SHOW CONVECTION JUST N OF THE FORECAST
AREA DISSIPATING LATER TONIGHT AND DONT THINK ITS NEEDED IN THE SSI
OR JAX TERMINALS AT THIS TIME. ONE OTHER ISSUE FOR TONIGHT WILL BE
THE POSSIBILITY OF LLWS AFTER ABOUT 06Z AS A LOW LEVEL WLY JET NEAR
FL020 OF 35-40 KT COMES INTO THE NRN ZONES AND SFC WINDS DECREASE TO
AOB 10 KT. FURTHER S...LIGHT FOG AND SOME STRATUS ARE POSSIBLE AGAIN
NEAR GNV BUT NOT TOO CONFIDENT AS MUCH AS LAST NIGHT DUE TO THE
STRONGER SFC WINDS.

MODELS SHOW CONVECTION DEVELOPING ON WED MAINLY IN THE AFTERNOON
HOURS AS A COLD FRONT MOVES INTO THE REGION AND FOR NOW HAVE
INSERTED VCTS AT THE TERMINALS EXCEPT FOR GNV WHERE TS CHANCES
APPEAR LOWER. BREEZY WLY WINDS AGAIN WED BUT NOT AS GUSTY AS THEY
WERE TODAY AS LOW LEVEL JET WORKS OFF THE COAST IN THE AFTERNOON.

&&

.MARINE...WINDS AT THE BUOYS ARE INCREASING AS ANTICIPATED. BUOY
41012 INDICATED SW16G19KT RECENTLY...UP FROM 8G12KT AT 21Z. SMALL
TWEAKS TO THE FORECAST ANTICIPATED BUT HEADLINES FOR SCEC NEARSHORE
AND SCA OFFSHORE STILL LOOK FINE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  87  63  89 /  30  20  10  30
SSI  69  86  67  83 /  10  30  10  20
JAX  68  88  67  89 /  10  30  20  30
SGJ  69  89  69  86 /   0  20  20  30
GNV  66  89  67  90 /   0  20  20  30
OCF  66  89  67  89 /   0  10  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

DEESE/SHASHY/KEEGAN
Hazardous weather outlook, May 20, 8:15 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT TUE MAY 20 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
915 PM EDT TUE MAY 20 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF SEVERE THUNDERSTORMS NORTH OF THE AREA WILL CONTINUE TO
SINK SOUTHWARD TOWARD THE FORECAST AREA THROUGH MIDNIGHT. IT IS
EXPECTED WITH THE LOSS OF DAYTIME HEATING AND MOST OF UPPER LEVEL
ENERGY REMAINING NORTH OF THE AREA...THAT THE LINE WILL WEAKEN AS IT
APPROACHES. HOWEVER...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS
AND SMALL HAIL WILL REMAIN POSSIBLE TONIGHT ACROSS SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION ON WEDNESDAY...MAINLY FROM THE I-10 CORRIDOR
NORTHWARD INTO SOUTHEAST GEORGIA.

GUSTY WEST WINDS OF 20 MPH WITH GUSTS TO 30 MPH WILL BE POSSIBLE
ON WEDNESDAY ACROSS PORTIONS OF NORTHEAST FLORIDA SOUTH OF THE
I-10 CORRIDOR AND THIS WILL CONTRIBUTE TO CONTINUING DANGEROUS
FIRE WEATHER CONDITIONS THERE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY.

SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, May 20, 7:54 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     WILDFIRE         GEORGETOWN              29.39N 81.64W
05/20/2008                   PUTNAM             FL   EMERGENCY MNGR

            A LARGE BRUSHFIRE WAS REPORTED NEAR THE GEORGETOWN AREA.
            THE EXTENT OR CONTAINMENT OF THE FIRE IS UNKNOWN AT THIS
            TIME.

&&

DEESE
Special weather statement, May 20, 11:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 AM EDT WED MAY 21 2008

GAZ133-135-210530-
APPLING-JEFF DAVIS-
1235 AM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING AND JEFF
DAVIS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 130 AM
EDT...

AT 1235 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF PLANT HATCH TO 15 MILES NORTH OF HAZLEHURST TO 25 MILES
NORTHWEST OF SNIPESVILLE...MOVING SOUTHEAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT HATCH...
HAZLEHURST...SNIPESVILLE...DENTON...PINE GROVE...GRAHAM...BAXLEY AND
SURRENCY THROUGH 130 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, May 21, 12:27 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 AM EDT WED MAY 21 2008

GAZ132-133-135-210630-
APPLING-COFFEE-JEFF DAVIS-
127 AM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE...
WESTERN APPLING AND JEFF DAVIS COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 230 AM EDT...

AT 127 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES NORTHWEST OF RED BLUFF...OR 15 MILES
NORTHEAST OF FITZGERALD...MOVING EAST AT 45 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...SNIPESVILLE...DENTON...PINE GROVE AND GRAHAM THROUGH 230
AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, May 21, 1:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 AM EDT WED MAY 21 2008

GAZ134-135-210715-
APPLING-BACON-
211 AM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING AND BACON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 315 AM EDT...

AT 211 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
PINE GROVE TO 12 MILES WEST OF ALMA...MOVING SOUTHEAST AT 35 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE
GROVE...GRAHAM...BAXLEY...ALMA...SURRENCY AND NEW LACY THROUGH 315 AM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Appling

When
May 21, 1:30 AM EST
Where
Appling County, 7.69 mi S of Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -82.220

Power lines were blown down on Sheffield Road. The time of damage was based on radar imagery.

Thunderstorm Wind, Appling

When
May 21, 1:30 AM EST
Where
Appling County, 7.13 mi SSE of Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -82.170

Numerous trees were blown down along Hovis Road. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
May 21, 1:30 AM EST
Where
Appling County, 7.69 mi S of Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -82.220

Power lines were blown down on Dupeherndon Road. There were also two shelters damaged and a mobile home partially blown off of its foundation. The time of damage was estimated based on Doppler radar.

Thunderstorm Wind, Wayne

When
May 21, 1:48 AM EST
Where
Wayne County, 4.76 mi E of Kville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.560, -82.050

Numerous trees and power lines were blown down along State Road 203 at the intersections of Hodge Place Road and Dry Creek Road.

Thunderstorm Wind, Bacon

When
May 21, 3:20 AM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.540, -82.480

A spotter reported large pecan tree limbs were blown down throughout the orchard from severe thunderstorm wind gusts. The time was based on Doppler radar.

Hail, Brantley

When
May 21, 1:53 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.330, -81.960

Nickel size hail was reported by a trained spotter on U.S. 301 in Wayne county near Hortense.

Hail, Glynn

When
May 21, 2:29 PM EST
Where
Glynn County, 1.37 mi ESE of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.260, -81.530

A trained spotter reported quarter size hail in Sterling Georgia.

Thunderstorm Wind, Glynn

When
May 21, 2:30 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.140, -81.470

Trees and power lines were blown down across Brunswick.

Hail, Glynn

When
May 21, 2:35 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.140, -81.470

The Brunswick Police Department observed quarter size hail.

Hail, Glynn

When
May 21, 2:41 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.140, -81.470

Thunderstorm Wind, Glynn

When
May 21, 2:41 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.140, -81.470

Thunderstorm wind gusts blew down a tree through a window in Brunswick.

Thunderstorm Wind, Glynn

When
May 21, 2:49 PM EST
Where
Glynn County, Brunswick McKinnon F
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
31.150, -81.380

The St. Simons Island ASOS station at the airport measured a wind gust to 66 mph.

Hail, Echols

When
May 21, 3:55 PM EST
Where
Echols County, 3.82 mi WSW of Statenville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.680, -83.090

A storm spotter about 4 miles west-southwest of Statenville reported half dollar size hail and 0.72 inches of rainfall.

Hail, Glynn

When
May 21, 3:58 PM EST
Where
Glynn County, 1.18 mi E of Glynco Nas
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
31.250, -81.460

The National Weather Service in Charleston relayed a public report of nickel size hail 6 miles south of Darien in northern Glynn County.

Hail, Echols

When
May 21, 4:00 PM EST
Where
Echols County, Statenville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.700, -83.030

A police officer reported nickel size hail in Statenville.

Hail, Brantley

When
May 21, 5:10 PM EST
Where
Brantley County, Hickox
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.150, -82.000

An NWS retiree reported nickel size hail in Hickox. The time was estimated based on radar.

Hail, Brantley

When
May 21, 5:19 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.330, -81.960

The Brantley County Fire Department reported quarter size hail in Hortense.

Hail, Brantley

When
May 21, 5:35 PM EST
Where
Brantley County, 5.67 mi SSE of Browntown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.300, -81.750

A spotter reported golf ball size hail near Highway 32 in Northeastern Brantley County.

Hail, Brantley

When
May 21, 7:20 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.330, -81.960

Brantley County Emergency Management reported penny size hail in Hortense.

Funnel Cloud, Pierce

When
May 21, 7:50 PM EST
Where
Pierce County, 1.77 mi E of Blackshear
Reported by
Public
Coordinates
31.300, -82.220

A citizen reported a funnel cloud 1 mile east of Blackshear.

Hail, Ware

When
May 21, 9:15 PM EST
Where
Ware County, 1.38 mi N of Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.120, -82.580

Hail, Clinch

When
May 21, 9:25 PM EST
Where
Clinch County, 0.69 mi S of Travisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.040, -82.700

Hail, Clinch

When
May 21, 10:05 PM EST
Where
Clinch County, 0.69 mi S of Travisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.040, -82.700

A spotter reported penny size hail between Argyle and Homerville.

Hail, Clinch

When
May 21, 10:05 PM EST
Where
Clinch County, Argyle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.070, -82.650

A spotter reported penny size hail in Argyle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97839, 97840, 97851, 97841, 97842, 97823, 97824, 97843, 97825, 97827, 97845, 97846, 97828, 97829, 97830, 97831, 97832, 97833, 97834, 97822, 97835, 97836, 97837, 97838.